Collateral Damage: Opdivo and Diabetes

Posted By
RichInLife2
11/7/2018 12:19am
View other posts by
Activity
Replies: 7

Well, it happened. Just when I was getting all cocky about having no side effects after three Opdivo treatments, I go and get a side effect. Up until last Thursday, I was feeling great, although I was losing weight, which I attributed to switching to a mostly plant-based diet. Then Thursday and Friday, I start feeling tired, I’m thirsty and I’m urinating frequently. I thought the frequent urinating was due to my BPH, but I wasn’t sure about the fatigue and weakness. Saturday and Sunday were each progressively worse and by Monday I contact my care team at DFCI. They have me come in, test my blood and tell me my glucose is 672. Good news, they know what caused my symptoms; bad news, I now have type I diabetes. 

I’m currently in hospital (just transferred from ICU to gen-pop) while they try to stabilize my glucose levels. I now have a new member of to add to my care team. I met with an endocrinologist here (I hope to find one more local to me, if that’s possible) who tells me I’ll need to control my glucose with insulin shots for the rest of my life. I’ve met a lot of nice nurses and doctors here, but I’ve yet to receive a visit from my primary oncologist (yes, I’m pissed). 

So now, I’m facing the probable prospect of being taken off Opdivo. I’m not sure what comes next, but I’ve read many trials exclude diabetics. 

So, while I wait and wonder, has anyone else developed diabetes while on anti-PD1 therapy? Where did you go from there?

I also developed type 1 after my 5th infusion of Keyturda. My blood sugar was also around 600 and my vision was really blurry. My Oncologist and I saw this as a good response as well as losing my pituitary and thyroid. I then decided to stop though I did not have to. You should not have to stop either as I am currently on Nivo doing fine. I regret stopping what was adjuvant treatment at the time. Because I had a local recurrence soon after which I'm still dealing with.

Thanks for that input. I was feeling really down that, in addition to having this new condition, I would be kicked off therapy and be left with no further options. It’s possible that I may have options. I had my scan today and I finally get to meet with my oncologist tomorrow, so we’ll see where we go from here. This isn’t the best week I’ve ever had, and I’m still in hospital getting my glucose somewhat leveled out, but I’m feeling better every day and that’s what counts for now. 

Sorry you are dealing with this.  Sadly, endocrine side effects like the development of diabetes and thyroid disfunction are fairly common with immunotherapy.  Here is an excellent algorithm on how to deal with endocrine side effects in particular: 

 http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/07/excellent-pdf-on-how-to-deal-with.html  

The pic is a little hard to read...so use the link in the post to the pdf file to see it clearly.  In most cases, you simply get the side effect under control (with diet, insulin, etc) and carry on with immunotherapy.

Hope this helps.  I wish you my best.  Celeste

Thanks, Celeste! Although I can’t really read that pdf file on my phone right now, I’ll check it out when I get home (hopefully in the next day or two). After reading about your battles, my troubles don’t seem quite so large and I’m going to use your courageous attitude as inspiration.  Hopefully, I’ll be able to pay it forward someday. Thanks again!!

-Rich

 

I was diagnosed Stage for in January of 2015, with mets throughout both lungs, and I took two course of the ipi/nivo combo therapy, which caused meningitis, hepatitis, and insulin-dependent diabetes. I was hospitalized for two weeks.

NED by October of 2015.

I continue to deal with the insulin-dependent diabetes, but I’ll take the trade!

Praying for you. Keep up the good fight!

Hay there, im just now catching up on posts, been outta the loop for a bit, not feelin to hot lately but here i am!
Yep, good ol' Endocrinologist! I have one on my team as well, not for diabetes but Pituitary & Thyroid..im sure we will all gain more Specialists as we move on thru our journey..hope yer out of the clink by now!!?

Im Melanoma and my host is Mike..

www.covvha.net

Thanks, Mike. Yes, I got released yesterday. Resting at home and googling the crap out of diabetes. Frankly, I’m hoping to keep my care team down to what it is. I’ve already got enough “ologists” in my contact list.